Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 498, NWS Sioux Falls, SD

August 16, 2004Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2004, 12:51 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 12:51 AM CDT (05:51 UTC)
Expired
Aug 16, 2004, 1:15 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 160551
SVRFSD
MNC033-101-160615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 AM CDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  EASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 115 AM CDT

* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FULDA...OR ABOUT 9 MILES SOUTHEAST OF
  SLAYTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL MURRAY COUNTY EAST OF FULDA THROUGH 100 AM CDT
RURAL COTTONWOOD COUNTY SOUTH OF WESTBROOK THROUGH 110 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4397 9576 4385 9575 4385 9536 4397 9535

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:47 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 15, 8:47 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT SUN AUG 15 2004

.DISCUSSION...

STRONG UPPER LEVEL WAVE DIVING SOUTH INTO NORTHERN SOUTH DAKOTA AT
0130Z. GOOD FORCING AND HEATING AHEAD OF THIS WAVE...BUT WITH
MINIMAL MOISTURE...CONVECTION REALLY STRUGGLING. MCSS OVER CENTRAL
NE ALSO LIKELY CUTTING OFF SOME OF OUR BETTER INFLOW OF MORE MOIST
AIR. SO...CURRENT POPS NOT BAD...BUT READJUSTED PLACEMENT AND TIMING
A BIT. THE SOUTHWEST CWA COULD ACTUALLY BE OUT OF IT FOR THE
REMAINDER OF THE NIGHT...AND YKN TO AROUND SUX MAY HAVE TROUBLE
GETTING ANYTHING. DECENT AREA OF CONVECTION OVER NORTH DAKOTA WITH
COLD CORE ALOFT...SO THIS COULD SPARK A LITTLE MORE ACTIVITY LATER
ON...SO CONTINUATION OF POPS OVERNIGHT LOOKS OK.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 15, 11:49 AM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT SUN AUG 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE 2 PM
ACROSS MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...ALTHOUGH PEA SIZE HAIL COULD ACCOMPANY THE STRONGEST
STORMS.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTH OF
A GREGORY SOUTH DAKOTA TO MARSHALL MINNESOTA LINE...THEN SPREAD
SOUTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND
OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND INTO THE EVENING HOURS. LARGE HAIL WILL BE THE MAIN THREAT
WITH THESE STORMS...BUT 60 MPH WIND GUSTS ARE ALSO POSSIBLE. AS
THUNDERSTORMS CONTINUE TO PUSH SOUTH ACROSS THE AREA OVERNIGHT
THEY WILL GRADUALLY WEAKEN AND THE SEVERE WEATHER THREAT WILL
DIMINISH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ROCK RAPIDS
IOWA TO WINDOM MINNESOTA...SCATTERED THUNDERSTORMS WILL LINGER
INTO MONDAY MORNING.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.  THIS SAME AREA WILL SEE A SLIGHT CHANCE OF REDEVELOPMENT
DURING THE AFTERNOON.  IF STORMS CAN DEVELOP DURING THE
AFTERNOON... AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM NORTH OF A GREGORY
TO MARSHALL LINE. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE
REST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER 6
PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 15, 7:50 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             HURON                   44.36N 98.22W
08/15/2004  1.00 INCH        BEADLE             SD   TRAINED SPOTTER

0556 PM     HAIL             6 NE WOONSOCKET         44.12N 98.19W
08/15/2004  0.88 INCH        SANBORN            SD   TRAINED SPOTTER

&&

08
Local storm report, Aug 15, 7:52 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             5 SW BRUCE              44.39N 96.96W
08/15/2004  0.75 INCH        BROOKINGS          SD   PUBLIC

&&

08
Local storm report, Aug 15, 8:08 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             WHITE                   44.43N 96.65W
08/15/2004  0.88 INCH        BROOKINGS          SD   TRAINED SPOTTER

0756 PM     HAIL             7 N BROOKINGS           44.41N 96.79W
08/15/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

08
Special weather statement, Aug 15, 9:23 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT SUN AUG 15 2004

SDZ038-050-052-053-057>059-063-064-160300-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
923 PM CDT SUN AUG 15 2004

...SEVERE THUNDERSTORM WATCH NUMBER 754 HAS EXPIRED...

THE THREAT OF SEVERE WEATHER HAS ENDED...THUS THE WATCH HAS BEEN
ALLOWED TO EXPIRE. ADDITIONAL THUDNERSTORMS WILL REMAIN POSSIBLE
THROUGHOUT THE NIGHT...WITH A FEW THAT COULD PRODUCE HAIL TO THE
SIZ OF NICKELS.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:38 AM CDTFlash Flood WarningFSDMurray112 min
Aug 16, 3:58 AM CDTSevere Thunderstorm WarningFSDLyon17 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.